Local

Nov 18, 2012 9:20 PM by Sam Salzwedel

Mom says pharmacy gave son the wrong pills

TUCSON - A pharmacy gave heart pressure pills to a 7-year-old instead of allergy medication, according to the child's mother, Jacqueline Beem.

Garrett Beem takes a chewable pill called Singulair. Walgreens gave him Lisinopril instead, according to Jacqueline Beem.

"I was shocked. I could barely speak," Beem said. "That's a pretty strong medication for a small 7-year-old boy."

Garrett had headaches and was fatigued, according to Beem. Then her husband poured the pills on the kitchen counter.

"They were both pink and round," Beem said, "but one pill was slightly smaller than the other."

She took the bottle back to the Walgreens at Ina and Thornydale Roads. The pharmacist said some of the pills were Lisinopril, according to Beem.

The pharmacy took the bottle and filled out a form, according to Beem.

Later that day, the pharmacy called back and gave her a sealed bottle of Singulair, according to Beem.

A couple months later, she got a letter from the District Pharmacy Supervisor for Walgreens.

"Walgreens takes pharmacy safety seriously and incidents like this are very rare," the letter stated. "You have our assurances that we have investigated this matter so that we may work to prevent it from happening again."

The letter included a $50 Walgreens gift card.

"And I thought, ‘I don't want your gift cards,' but I got a gift card," Beem said. "I don't know what I want from Walgreens. I'm just disappointed with the whole process."

A Walgreens media relations representative emailed a response to the allegations, "In light of this situation we continue to investigate the matter."

"We're sorry it happened, and they're sorry it happened, but it did happen," Beem said, "and so now we'll just be more alert and cautious about medicine."

Keith Boesen is the director of the Arizona Poison and Drug Information Center.

Pharmacies almost never give the wrong drug to the wrong patient, according to Boesen.

"Absolutely, people should trust their pharmacist," Boesen said, "as much as they trust anyone else in their health-care team."

If a 7-year-old took Lisinopril, the biggest threat might involve the kid passing out on the playground and getting hurt, according to Boesen.

"It's one of these that we would consider has a fairly safe profile, a safety profile where there's a large margin for error," Boesen said. "There are other medications that certainly would be much more problematic to take as far as all the medications that are out there."

Over-the-counter and prescription drugs have unique codes on pills.

Every week, the Food and Drug Administration updates the National Drug Code Directory.

People can check pills to see if they match bottle-labels on this website.

»Comments

Most Popular

Top Videos

1 2 3 4